|MadSci Network: Medicine|
Hypoglycemia can occur for many reasons, and depending on the reason and how fast it occurs it can be life threatening. The question specifically mentions hypoglycemia experience by a type 1 diabetic. The NIH has an excellent informational page on this topic in which they state:
"Severe hypoglycemia—very low blood glucose—can cause a person to pass out and can even be life threatening. Severe hypoglycemia is more likely to occur in people with type 1 diabetes. People should ask a health care provider what to do about severe hypoglycemia. Another person can help someone who has passed out by giving an injection of glucagon. Glucagon will rapidly bring the blood glucose level back to normal and help the person regain consciousness. A health care provider can prescribe a glucagon emergency kit. Family, friends, or coworkers—the people who will be around the person at risk of hypoglycemia—can learn how to give a glucagon injection and when to call 911 or get medical help."
This is not to say that all episodes of hypoglycemia will be life threatening. Many mild episodes can be treated with glucose pills, candy or fruit juice. Again the NIH webpage and your physician will give you better advice in managing hypoglycemia in diabetes.
In summary, have no doubt that severe hypoglycemia can cause seizures, coma and even death. I have personally seen the first two, and have been fortunate enough not the see the last. Please consult with a physician for any medical questions you have about managing your diabetes.
Try the links in the MadSci Library for more information on Medicine.